MAUDE Adverse Event Report: WILLIAM COOK EUROPE ZENITH ALPHA¿ THORACIC ENDOVASCULAR GRAFT PROXIMAL TAPERED COMPONENTS; MIH SYSTEM, ENDOVASCULAR GRAFT, AORTIC ANEURYSM TREATMENT

WILLIAM COOK EUROPE ZENITH ALPHA¿ THORACIC ENDOVASCULAR GRAFT PROXIMAL TAPERED COMPONENTS; MIH SYSTEM, ENDOVASCULAR GRAFT, AORTIC ANEURYSM TREATMENT
Catalog Number ZTA-PT-34-30-161-W
Medical Device Problem Code Migration or Expulsion of Device (1395)
Health Effect - Clinical Codes Bacterial Infection (1735); Erosion (1750); Death (1802); Fistula (1862); Hemorrhage/Blood Loss/Bleeding (1888)
Date of Event 06/02/2016
Type of Reportable Event Death
Additional Manufacturer Narrative
(b)(4).Investigation is still in progress.
 
Event or Problem Description
Description of event according to complainant: my patient who underwent an endovascular arch branch repair came back to the hospital yesterday with evidence of gi bleeding.On ct, her aneurysm remains excluded.However, on endoscopy evaluation today, she was found to have a trachea-esophageal fistula with graft material visualized on her endoscopy.Additional information provided.During our conversation with the surgeon he provided the following: the erosion is not located near the seal zone; the alpha graft is in the area of the erosion; approximately 1/3 of the alpha graft is involved in the eroded area; the graft sits in the esophagus; no issues with oversizing; the patient had bacteremia sometime following the graft implant (months ago) and responded to treatment.Patient outcome: she is not actively bleeding now and does not have any signs of systemic infection although there is some air around the graft on ct at the area of the fistula.She is not a candidate for any surgical treatment and will be treated with lifelong suppressive antibiotics.
 
Additional Manufacturer Narrative
(b)(4).Investigation is still in progress.
 
Event or Problem Description
Description of event according to initial reporter: my patient who underwent an endovascular arch branch repair came back to the hospital yesterday with evidence of gi bleeding.On ct, her aneurysm remains excluded.However, on endoscopy evaluation today, she was found to have a trachea-esophageal fistula with graft material visualized on her endoscopy.Additional information provided.During our conversation with the surgeon he provided the following: the erosion is not located near the seal zone.The alpha graft is in the area of the erosion; approximately 1/3 of the alpha graft is involved in the eroded area.The graft sits in the esophagus.No issues with oversizing.The patient had bacteremia sometime following the graft implant (months ago) and responded to treatment.New information received 29nov2016: patient had an aorto-oesophageal fistula (not a tracheo-oesophageal fistula as first reported).Patient outcome: she is not actively bleeding now and does not have any signs of systemic infection although there is some air around the graft on ct at the area of the fistula.She is not a candidate for any surgical treatment and will be treated with lifelong suppressive antibiotics.New information received 29nov2016: "the patient died due to upper gi bleeding from her aortoenteric fistula on (b)(6) 2016.".
 
Additional Manufacturer Narrative
(b)(4).Summary of investigational findings: this patient had previously had extensive vascular repair, including coronary artery bypass grafts, and ascending aortic repair with a dacron graft and an aortic valve replacement, with the right coronary bypass graft being implanted into the side of the ascending aortic dacron graft.An arch graft (thoracic-side-branch/(b)(4)) was designed to start by overlapping inside the ascending dacron graft.An extension tevar (this pr) was placed by overlapping inside the distal end of the arch graft which was just distal to the 6.8 cm aneurysm, and extending that straight tevar graft down to just proximal to the coeliac trunk.The aorto-esophageal fistula appears to be around the region of the overlap of the arch graft with the straight extension graft ((b)(4)).Based on the information provided, it was possible to confirm the presence of a aorto-esophageal fistula.However, it was not possible to determine the root cause of the event.It is possible that individual patient factors (anatomy and/or disease state), the overlapping arch graft or the use of the device contributed to the events reported in this complaint.As per ifu aorto-esophageal fistula is a known potential adverse event and the long term performance of endovascular grafts has not yet been established.Patients with specific clinical findings should receive enhanced follow-up.Patient¿s suitability for open surgical repair should be carefully considered for each patient before use of the zenith alpha thoracic endovascular graft.No evidence to suggest that the device was not manufactured according to specification.Cook medical will continue to monitor for similar events.
 
Event or Problem Description

Brand Name
ZENITH ALPHA¿ THORACIC ENDOVASCULAR GRAFT PROXIMAL TAPERED COMPONENTS
Common Device Name
MIH SYSTEM, ENDOVASCULAR GRAFT, AORTIC ANEURYSM TREATMENT
Manufacturer (Section D)
WILLIAM COOK EUROPE
4632 bjaeverskov
DA 
MDR Report Key5747558
Report Number3002808486-2016-00611
Device Sequence Number16143713
Product Code MIH
UDI-Device Identifier10827002381725
UDI-Public(01)10827002381725(17)181209(10)E3394495
Combination Product (Y/N)N
Initial Reporter StateMA
Initial Reporter CountryUS
PMA/510(K) Number
P140016
Number of Events Summarized1
Summary Report (Y/N)N
Device Implanted Year2016
Reporter Type Manufacturer
Report Source health professional,user faci
Initial Reporter Occupation Physician
Type of Report Initial,Followup,Followup
Report Date (Section B) 06/03/2016
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? Yes
Is this a Product Problem Report? No
Operator of Device Health Professional
Device Catalogue NumberZTA-PT-34-30-161-W
Was Device Available for Evaluation? No
Type of Report(Section G)FDA Requested
Initial Date Received by Manufacturer 06/07/2016
Supplement Date Received by ManufacturerNot provided
Not provided
Initial Report FDA Received Date06/24/2016
Supplement Report FDA Received Date12/20/2016
02/15/2017
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Patient Sequence Number1
Outcome Attributed to Adverse Event Death; Life Threatening;